Fainting, or syncope, is not one of the most common symptoms of multiple myeloma. However, there are a few medical reasons why a person living with myeloma might faint. Fainting can be scary and potentially lead to injuries. It’s important to understand what causes fainting and how to manage fainting with multiple myeloma.
If you faint for the first time or start fainting more frequently, consult your health care team as soon as possible. They can determine the underlying cause and help you arrive at the best way of managing it.
There are several reasons why people diagnosed with multiple myeloma might faint.
Multiple myeloma affects tissues that make red blood cells, so anemia is a common first sign of the condition. Anemia occurs when a person’s body does not have enough red blood cells. The hemoglobin found in red blood cells carries oxygen throughout the body. At least 60 percent to 70 percent of people with multiple myeloma have anemia at the time of their diagnosis.
Anemia in multiple myeloma can lead to the following symptoms:
Two of these symptoms, dizziness and trouble breathing, can combine to cause fainting.
Some people diagnosed with multiple myeloma also develop amyloid light chain amyloidosis — a condition in which certain amyloid proteins do not fold correctly. The body can’t use these abnormal proteins. Instead, it has to store the proteins somewhere in the body. The buildup of these proteins in the heart can lead to a weakened heart or congestive heart failure.
If the heart becomes too weak, it cannot reliably pump blood to the brain, which can result in dizziness, lightheadedness, and fainting. One MyMyelomaTeam member has experienced something similar: “I have damage to the left ventricle of my heart, which has caused many incidents involving syncope.”
Another potential side effect of multiple myeloma is having a higher-than-normal concentration of calcium in the blood. This condition, called hypercalcemia, occurs when myeloma cells dissolve bone tissue. Because bone tissue is high in calcium, this process releases high quantities of calcium into the bloodstream. If the body cannot effectively process the amount of calcium being released, blood concentrations rise.
Although it is unusual for hypercalcemia to cause fainting, severe cases can affect heart function and result in fainting. If blood concentrations of calcium continue to rise, hypercalcemia can cause a person to fall into a coma.
Multiple myeloma and its treatments suppress the immune system, so they can increase the body’s susceptibility to infections. The infections can range from mild to severe and have many symptoms, including fainting. It is important to receive treatment for a suspected infection as promptly as possible with multiple myeloma.
Many of the medications prescribed to treat multiple myeloma and its symptoms can sometimes cause fainting. Your health care provider or pharmacist should alert you ahead of time that you might experience syncope so you can be prepared.
As one MyMyelomaTeam member shared, “I’m taking Kyprolis, Revlimid, and dexamethasone and having a variety of side effects. … I’ve been dizzy and even fainted once.” Chemotherapy may cause fainting, too, as it did for a member who explained, “From the time I started chemo, I’ve suffered from drop syncope.”
Changing medications can sometimes lead to fainting, members have shared. One member put it this way: “There was always an underlying issue with changing any of my meds. It set off one of my side effects. In this case, it triggered my syncope.”
Sometimes, syncope caused by changing medications will go away once the body gets used to the new medicines. Other times, the fainting persists.
When your blood becomes more viscous, it gets thicker. This condition, called hyperviscosity, can impede the blood’s normal flow through your veins and into your brain. Too many myeloma proteins in the blood can cause hyperviscosity.
Hyperviscosity syndrome is very rare in myeloma. Most of the time, hyperviscosity only causes confusion or lightheadedness and dizziness. However, it can sometimes cause syncope or a stroke.
Very rarely, peripheral neuropathy can occur when myeloma or its treatment damages the nerves outside of the spinal cord and the brain. Peripheral neuropathy can cause orthostatic hypotension — a drastic drop in blood pressure when standing up after sitting or lying down. If your blood pressure drops far enough, you can end up fainting.
Fainting with multiple myeloma can be scary — both for the person with the diagnosis and those who love them. As one MyMyelomaTeam member shared, “Within a period of two weeks, I fainted so many times that my oldest son came and insisted that I get a blood transfusion. Every time that I would faint, my wife would think I was going to die.”
Sometimes, fainting can lead to injuries. One member wrote, “I fainted a while back and fell on my hip, and I thought I broke it.” Potential injuries can lead to added stress on top of your normal myeloma treatment regimen.
Managing syncope can be difficult, but many people diagnosed with multiple myeloma find ways to keep their sense of wellness and quality of life high, even if they faint regularly. Schedule a follow-up with your doctor regularly to make sure your treatment remains effective.
Whether you are experiencing hyperviscosity, congestive heart failure, hypercalcemia, peripheral neuropathy, or an infection, there are steps you can take to manage the condition. The treatment options are different, depending on the condition. Keep in mind that some of these conditions may not be curable, but they may still be manageable.
If you start fainting without any obvious trigger, the most important action you can take is talking to your doctor. The doctor will help you figure out why you are fainting and determine ways to treat the problem at its source. You may be able to limit the number of fainting episodes or eliminate them altogether.
Tracking your dizziness and fainting episodes is important, especially as you change, stop, or start treatments. Doing so can help your doctor figure out the cause and make the necessary adjustments to your medications.
If you are on a medication that causes fainting, talk to your doctor about whether there are other options you can take instead. You may need to try a few medications before you find one that works well for you without fainting as a side effect.
Moving carefully and slowly when standing up, walking, climbing stairs, and moving your head may help lessen dizziness and prevent fainting.
Physical and occupational therapists can also help manage fainting. These health care professionals teach proper movements to keep you safe when dealing with this symptom. One member described their husband’s positive experience: “At-home occupational and physical therapy has been a godsend. He had so far to go and is improving all the time.”
Occupational therapists can also determine which devices can best assist you during fainting spells. They may suggest installing railings, bars, and other assistive devices in your home to help make living spaces safer when dealing with lightheadedness that leads to fainting.
It may be helpful to familiarize not just yourself but your loved ones with warning signs of fainting. If they notice that you may be about to faint, they can help you stay in a position that will minimize or prevent injury.
MyMyelomaTeam is the social network for people with myeloma and their loved ones. More than 16,000 members come together to ask questions, give advice, and share their experiences of life with myeloma.
Have you experienced fainting with multiple myeloma? Share your experience in the comments below or by posting on your Activities page.